Alert archive / Kentucky / Flash Flood Warnings in 2010
Flash Flood Warning 35, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 4, 2010, 2:04 PM EDT for Estill County, Kentucky. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2010, 2:04 PM EDT (18:04 UTC)
- Expired
- Jun 4, 2010, 3:27 PM EDT
- In force
- 83 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 935 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:00 PM EDT, 4 minutes earlier.
Area forecast discussion, Jun 4, 2:00 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 200 PM EDT FRI JUN 4 2010 .SHORT TERM.../THE REST OF TODAY/ 14Z SFC ANALYSIS SHOWS THE NEARLY WASHED OUT FRONTAL BOUNDARY LYING JUST OFF TO OUR NORTHWEST. ON SATELLITE...SKIES ARE TEMPORARILY MOSTLY CLEAR ACROSS EAST KENTUCKY WHILE HIGH CLOUDS ARE PUSHING INTO THE REGION FROM THE SOUTHWEST. AMPLE SUNSHINE IS HELPING TEMPERATURES TO CLIMB QUICKLY THIS MORNING AND THIS WILL INCREASE THE INSTABILITY WITH THE LATEST MESOANALYSIS FROM SPC INDICATING CAPES CLIMBING ABOVE 2000 J/KG ACROSS EAST KENTUCKY WITH LITTLE IN THE WAY OF CONVECTIVE INHIBITION. THIS IS BORNE OUT IN THE CELLS THAT ARE POPPING TO THE WEST OVER CENTRAL AND SOUTHERN KENTUCKY...MUCH EARLIER THEN THEY DEVELOPED YESTERDAY. THE LATEST RUN OF THE HRRR SHOWS SCATTERED CONVECTION SPAWNING OVER THE NEXT COUPLE OF HOURS AND CONTINUING TO PLAGUE THE CWA THROUGH THE AFTERNOON. MEANWHILE...TEMPERATURES AT 10 AM EDT ARE IN THE MID TO LOWER 80S WHILE DEWPOINTS ARE HOLDING IN THE STEAMY UPPER 60S AND LOWER 70S. WITH THE EARLY MORNING FOG DISSIPATED WILL UPDATE THE ZONES AND GRIDS TO REMOVE ITS MENTION AS WELL AS TO FINE TUNE THE POP CHANCES INTO THE AFTERNOON. TEMPERATURES ARE ON TRACK FOR HIGHS IN THE MIDDLE TO UPPER 80S SO THOSE WERE ONLY SLIGHTLY TWEAKED PER CURRENT CONDITIONS AND TRENDS. UPDATES OUT SHORTLY. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TODAY THROUGH SUNDAY/ WHILE THE SFC BNDRY THAT HAS BEEN THE FOCUS FOR MUCH OF THE SHRA/TSRA ACTIVITY THE PAST COUPLE OF DAYS REMAINS IN THE VCNTY OF THE OHIO RIVER... THE MID LEVELS ARE SHOWING NEARLY ZONAL FLOW. THIS WILL KEEP DISTURBANCES ZIPPING ACROSS THE LANDSCAPE AND WITH SUCH MINIMAL UPPER LEVEL SUPPORT... THE PRIMARY TRIGGER FOR ADDITIONAL STORMS WILL BE DIURNALLY DRIVEN HEATING. THERE IS A PLETHORA OF BNDRIES LEFT BEHIND BY PREVIOUS CONVECTION THAT WOULD BECOME THE FOCUS OF NEW TSRA THIS AFTERNOON. CURRENT SAT PIC INDICATES THE PRESENT MCS IS FARTHER NORTH IN IA/SRN MN RATHER THAN IN MO. THE POSITION OF THIS MCS SHOULD PRECLUDE IT FROM BECOMING A MAJOR PLAYER IN LOCAL WEATHER TODAY. EXPECT THE WEATHER PATTERN TO REMAIN RATHER STAGNANT WITH DIURNALLY DRIVEN FLUCTUATIONS UNTIL A CHANGE IN THE FLOW WILL OCCUR WITH A PLAINS LOW TO SWEEP A COLD FRONT THRU THE OH VLY ON SUNDAY BRINGING DRIER AND SLIGHTLY COOLER AIR FOR THE END OF THE WEEKEND. THE HOT AND MUGGY AIR WILL CONTINUE UNTIL THIS COLD FRONT CAN FINALLY CLEAR OUT THE STIFLING HEAT AND HUMIDITY. HAVE KEPT TEMPS IN THE UPPER 80 FOR THE WEEKEND WITH DWPTS IN THE MID 60S. THIS WILL PROVIDE THE MOISTURE FOR LOCALLY HEAVY RAIN WITH ANY STORMS AND CONTINUE THE PATTERN OF NIGHT TIME FOG AS THE SHRA SUBSIDE. .LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/ THERE IS GENERAL MODEL AGREEMENT OF A CONTINUATION OF ZONAL FLOW ACROSS THE CONUS THROUGH THE EXTENDED PORTION OF THE FORECAST. A COLD FRONT WILL BE SLOWLY ENCROACHING FROM THE NORTH SATURDAY NIGHT WITH LIKELY MCS ACTIVITY ONGOING ALONG IT. AS THE BOUNDARY MOVES THROUGH ON SUNDAY...A FEW STORMS WILL LINGER IN THE SOUTHEAST EARLY SUNDAY EVENING...BEFORE RIDGING BRINGS A TEMPORARY DRY PATTERN TO THE AREA THROUGH MONDAY. ANOTHER WARM FRONT WILL DEVELOP IN THE PLAINS MONDAY NIGHT...AND WITH WNW FLOW ALOFT...WE WILL BE IN LINE FOR A THREAT OF MCS ACTIVITY. THIS THREAT WILL CONTINUE AT LEAST THROUGH WEDNESDAY...AS THE BOUNDARY BECOMES QUASI-STATIONARY NEAR THE AREA. THE FRONT FINALLY LOOKS TO MOVE THROUGH WEDNESDAY NIGHT. HAVE SIDED A BIT CLOSER TO THE ECMWF THAN THE GFS THIS FAR OUT WITH A SLIGHTLY SLOWER TIMING. FOR TEMPERATURES...GENERALLY STAYED CLOSE TO GUIDANCE FOR THE HIGHS...BUT WENT A BIT MORE DIURNALLY LIMITED ON SOME OF THE LOWS AS WE BECOME MORE ESTABLISHED IN THE WARM SECTOR. && .AVIATION.../18Z TO 18Z/...UPDATED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT EAST KENTUCKY THROUGH THE AFTERNOON. FROM THESE...OCCASIONAL IFR VIS AND MVFR CIG WILL BE POSSIBLE. HAVE MADE VCTS AND A CB PREVAILING ALONG WITH WITH A TEMPO OVER THE NEXT 3 TO 4 HOURS FOR THE LOWER CATEGORY AVIATION CONDITIONS SHOULD A STORM HIT A TAF SITE. EXPECT THE CONVECTION TO DIE DOWN SHORTLY AFTER SUNSET...IF NOT A COUPLE OF HOURS PRIOR SHOULD THE COOLING RAINS HELP TO STABILIZE THE LOWER LEVELS OF THE ATMOSPHERE. FOLLOWING THE DIMINISHMENT OF THE CONVECTION EXPECT VFR CONDITIONS TO RETURN FOR A TIME BEFORE PATCHY FOG DEVELOPS AFTER MIDNIGHT. HAVE BROUGHT THE LOZ AND SME TAFS DOWN THE HARDEST IN FOG TO IFR VIS...BUT EVEN JKL WILL LIKELY HAVE A FEW HOURS OF MVFR VIS TOWARD DAWN. THE FOG WILL BE WORSE IN LOCATIONS THAT MANAGE TO SEE A GOOD SOAKING OF RAIN THIS AFTERNOON AND EARLY EVENING. THE FOG WILL BURN OFF BY MID MORNING SATURDAY WITH ANY CONVECTION LIKELY HOLDING OFF UNTIL LATER IN THE AFTERNOON. WINDS WILL BE GENERALLY LIGHT...AT 5 TO 10 KTS...FROM THE SOUTHWEST THROUGH THE PERIOD. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...DUSTY/GREIF LONG TERM....GEOGERIAN AVIATION...GREIF
Hazardous weather outlook, Jun 4, 10:50 AM EDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1050 AM EDT FRI JUN 4 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051800- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1050 AM EDT FRI JUN 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON WITH HEAVY DOWNPOURS POSSIBLE. PATCHY FOG CAN BE EXPECTED LATE TONIGHT...ESPECIALLY IN THE VALLEYS AND IN PLACES THAT SEE RAIN DURING THE REST OF THE DAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. LOOK FOR FOG TO FORM EACH MORNING THIS WEEKEND...WITH THE DENSEST FOG WHERE THE RAIN FELL THE PRECEDING AFTERNOON. THUNDERSTORMS ARE ALSO POSSIBLE FROM MONDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DUSTY/GREIF
In the hours before
Local storm report, Jun 4, 11:05 AM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT FRI JUN 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 2 W RELIEF 37.95N 83.04W
06/03/2010 MORGAN KY DEPT OF HIGHWAYS
TREES WERE DOWN ON KY 437 BETWEEN MILE MARKERS 11 AND 12.
&&
TBREWERLocal storm report, Jun 4, 11:07 AM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1107 AM EDT FRI JUN 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG STACY FORK 37.84N 83.27W
06/03/2010 MORGAN KY NWS EMPLOYEE
A TREE FELL ON SCHOOL BUS, TRUCK AND MINI VAN ON KY 191
BETWEEN MILE MARKERS 9 AND 10. VEHICLES APPEARED TO BE
TOTALED. ALSO REPORTED PEA SIZED HAIL DURING THIS TIME
FRAME.
&&
TBREWERSpecial weather statement, Jun 4, 1:37 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 137 PM EDT FRI JUN 4 2010 KYZ080-086-116-117-041800- LAUREL-CLAY-LESLIE-KNOX- 137 PM EDT FRI JUN 4 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200 PM EDT FRIDAY AFTERNOON... CENTRAL CLAY... EAST CENTRAL LAUREL... EXTREME WEST CENTRAL LESLIE AND NORTH CENTRAL KNOX. AT 137 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BUSH...OR 7 MILES SOUTHWEST OF MANCHESTER...MOVING NORTHEAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PIGEONROOST AROUND 145 PM EDT...HIMA AROUND 150 PM EDT...GARRARD AROUND 155 PM EDT...AND BOHO AROUND 200 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:17 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Owsley, Perry | 4 hr |
| Jun 3, 8:30 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, McCreary, Pulaski, Whitley | 30 min |
| Jun 3, 8:54 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 2 hr |
| Jun 3, 9:46 PM EDT | Areal Flood Advisory | JKL | Floyd, Pike | 2 hr |
| Jun 4, 12:30 AM EDT | Areal Flood Advisory | JKL | McCreary | 3 hr |
| Jun 4, 12:49 AM EDT | Areal Flood Advisory | JKL | Estill | 4 hr |
| Jun 4, 5:00 AM EDT | Areal Flood Advisory | JKL | Estill | 4 hr |
| Jun 4, 2:11 PM EDT | Areal Flood Advisory | JKL | Breathitt, Owsley | 2 hr |
| Jun 4, 2:51 PM EDT | Areal Flood Advisory | JKL | Pike | 3 hr |
| Jun 4, 2:55 PM EDT | Flash Flood Warning | JKL | Pike | 2 hr |
| Jun 4, 3:08 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 37 min |
| Jun 4, 3:15 PM EDT | Flash Flood Watch | JKL | Bath, Breathitt, Elliott, Estill, Fleming, Floyd and 15 more | 5 hr |
| Jun 4, 3:18 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Fleming, Rowan | 27 min |
| Jun 4, 3:24 PM EDT | Areal Flood Advisory | JKL | Bath, Fleming, Rowan | 66 min |
| Jun 4, 3:36 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie, Letcher, Perry | 32 min |
| Jun 4, 3:52 PM EDT | Areal Flood Advisory | JKL | McCreary | 68 min |
| Jun 4, 4:00 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 45 min |
| Jun 4, 4:58 PM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Laurel, Leslie, Owsley and 1 more | 4 hr |
| Jun 4, 5:02 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
| Jun 4, 6:53 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Rockcastle | 37 min |
| Jun 4, 6:56 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle, Wayne | 2 hr |
Nearby
Flash Flood Warnings in Kentucky, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.